A prescription bottle tipped over on its side with a stream of white pills flowing out of it.

In honor of Overdose Awareness Day on Aug. 31, here are some tips to help keep yourself and your friends safe.

The best way to prevent a fentanyl overdose is to use drugs that are prescribed to you from a pharmacy. Any drug not purchased directly from a pharmacy — even those received from friends — could contain fentanyl. This includes powders, as well as pressed pills and capsules that may resemble prescription drugs.


What is fentanyl?

Fentanyl is an opiate-based drug that is 50 to 100 times more potent than heroin. Consuming fentanyl poses a significant risk for accidental overdose. Fentanyl can be mixed into multiple types of drugs, including powders, pressed pills and capsules. Any drug that is not received directly from a pharmacy has the potential to contain fentanyl, even if it looks like the real thing. 


Risk factors and prevention

Fentanyl may be present in any drug that is not prescribed and received directly from a licensed pharmacy. 

In many cases, fentanyl is not distributed equally throughout the batch. Even if someone has used from that batch and did not experience adverse impacts, it doesn’t mean the batch is safe. If you choose to use drugs, avoid using alone. Let someone know you plan on using and have someone available to call for help in case of an overdose.

Anyone who uses drugs not as prescribed, or knows someone who does, should carry Naloxone (an overdose reversal drug) on them at all times. Naloxone, also known as Narcan, can temporarily reverse the effects of an overdose caused by fentanyl and other opioids. Multiple doses of Naloxone may be needed depending on the potency of the drug and the severity of the person’s overdose symptoms.

Medical Services provides Naloxone (brand name Narcan) free of charge to Buff OneCard holders through the Apothecary Pharmacy at Wardenburg Health Center. You can also find Naloxone at other locations around Boulder.


Signs of an overdose

If you think someone might be at risk of an overdose...

Look for these signs:

  • Pinpoint (small) pupils
  • Shallow or no breathing
  • Blue or grayish lips/fingernails
  • No response to stimulus (i.e. being pinched)
  • Gurgling/heavy wheezing or snoring sound

If signs of an overdose are present:

  • Ask if the person is alright and look for a response
  • Make a fist, and use your knuckles to apply downward pressure to their sternum (do not hit them); this is a test to see if they respond to the pain stimulus

If they do not respond:

  • Call 911
  • Administer Naloxone if available*
  • Start CPR

*Naloxone will not harm a person who is not experiencing an overdose, so if you are unsure, it is best to administer it.


Reversing an overdose

Naloxone, or Narcan, is a drug that can temporarily reverse the effects of an opioid overdose by helping a person start breathing again. Naloxone does not cause harm when used on a person that is not experiencing an overdose, so if in doubt, use it.

Naloxone only works for 30-90 minutes, so it is important to call 911 before administering it, as the person can go back into an overdose even after the Naloxone is administered. They will also need immediate medical attention when the Naloxone wears off.

Medical Services provides Naloxone (brand name Narcan) free of charge to Buff OneCard holders through the Apothecary Pharmacy at Wardenburg Health Center. You can also find Naloxone at other locations around Boulder.

Watch this video to learn how to identify and prevent overdoses as well as how to administer Naloxone:

CU Boulder Amnesty Policy

Calling for help in an alcohol- or drug-related emergency means neither the person who calls for help nor the person who needs help will be subject to formal disciplinary sanctions by the university (i.e., probation, suspension, expulsion).

 

To be covered by the Amnesty Policy, a student must:

  • Call for help (911 or university staff).
  • Stay with the individual until help arrives.
  • Cooperate with staff and emergency responders.

For more information about the Amnesty policy visit the Student Conduct & Conflict Resolution's website or review the student code of conduct.

Campus support resources

Free Naloxone (Narcan)

Medical Services provides Naloxone (brand name Narcan) free of charge to Buff OneCard holders through the Apothecary Pharmacy at Wardenburg Health Center. You can also find Naloxone at other locations around Boulder.

CU Collegiate Recovery Center (CUCRC)

The CU Collegiate Recovery Center provides meetings and support groups, sober housing, events and activities and peer support for students in recovery or interested in pursuing recovery from drugs, alcohol, eating disorders or other addictions.

Counseling and Psychiatric Services (CAPS)

CAPS provides a number of services related to substance use, including assessments, brief individual therapy, support for concerned friends and family members, referrals to recovery and other community resources and suboxone treatment. Learn more about substance use services from CAPS

Office of Victim Assistance (OVA)

If you are coping with a death or trauma related to drugs or alcohol, the Office of Victim Assistance provides free and confidential information, consultation, support, advocacy and short term counseling services. 

Buffs Discuss Substance Use

Join a one-on-one conversation with a trained CU undergraduate student to gain a deeper understanding and intention behind your relationship with substances (drugs, alcohol, etc.). This program provides a space to talk and seek out support from fellow students. To register, call 303-492-2937 or email Health Promotion.

Exploring Substance Use Workshop

This free, voluntary workshop provides students with a safe, non-judgmental space where they can explore their relationship with substance use and discuss ways to maximize their experience. Students of all levels of use and non-use are welcome. To register, call 303-492-2937 or email Health Promotion.

Overdose Prevention and Response Training

Learn how to recognize and respond to an alcohol- or opioid-related emergency in this free 30-minute training. Request a training session online.